We are in the process of finding the right medication for my 7 year old son recently diagnosed with ADHD. We tried Focalin and it made him very withdrawn and somewhat depressed. We are about to start Vyvanse so we'll see how that works. I'm very concerned about how these drugs affect a child's personality and mood. It's a trade-off I guess. You want your kids to be happy, but if they're constantly in trouble in school and can't focus, that has to have an impact on long-term happiness, right? I have a friend whose 2 kids went on Concerta around the same age, and she said the only side effect they experienced was loss of appetite in the middle of the day. But she said it was like someone flipped a switch inside them and they were suddenly able to concentrate and excel in school. I'm praying for the same outcome. It kills me to see my funny, happy boy change into someone he is not. Anyone else experience minimal side effects like my friend?
Minimal side effects?: We are in the... - CHADD's ADHD Pare...
Do a lot of research on the drugs and decide if the side affects are worth it. Some have very bad side affects. I am taking my child off all of them and we will learn behavior modification. She has a heart murmur now just discovered. A lot of these drugs are on a list for long term effects on the heart. Really look them up. Dianne
When my son was 1st diagnosed with ADHD in Nov of last year, at the age of 7, his doctor started him on 30 mg of Vyvanse. He literally quickly lost weight went from 71 lbs to 55 lbs in 2 months. He was a picky eater prior to Vyvanse and then it became worse. Note: he was also doing Taekwondo 3 times a week. He was starting to focus more in the classroom but it was better in the morning hours and by lunch time time it was like his body had quick metabolized the meds. So his meds were increased slowly to 40 mgs. And it worked for a month or two and then he was starting to lose focus on the classroom again by lunch time. So his meds were increased to 50 mg of Vyvanse. Again, we had the same results but this time by the time it came to his evening Taekwondo lessons he would not only have terrible focus but he would cry over every little thing. It was like meltdown after meltdown when the meds were wearing off. I especially took noticed during Field Day at school, towards 3 pm, he got upset over the littlest thing during a group event and he just would not let it go. He literally felt like he was not included by his peers when I personally, physically, saw that his peers did everything to include him in the sporting activity and he just felt like he was not a part of the group. He threw the biggest tantrum any 7 year old second grader could have in public. I was embarrassed, upset and at the same time I felt terrible because I knew that the meds had something to do with how he was reacting. I quickly reported the incident to his psychiatrist and he changed him from Vyvanse to Adderall XR and since then things have been a bit better. Now, he is in 3rd grade, 8 years of age, finally able to finish a 15-30 min assignment in 15-30 min and not taking 2 hours or more. He still is his goofy, funny self but now likes to read and learn more. Sure he still has his moments were he cannot stay 100% focused at school but I am also not going to keep increasing his dosage. Do I believe that Adderall is good for him? I am still not sure but it is helping him to some degree at the moment. Ultimately, I may do a DNA test that can assist his doctor in better prescribing ADHD meds that can potentially work better for him.
Thank you for sharing your story. This is helpful. My son has been on 10 mg. of Vyvanse for a week now. They always start with the lowest possible dose. We definitely see that he is calmer but his teacher says that she is still having a hard time getting him to pay attention and follow directions. I was thinking about calling his pediatrician and discussing increasing the dose, but I am concerned about more severe side effects like the ones you talked about. I am going to ask about the DNA test too.
Ask the teacher if he’s having more trouble in the morning. Our experience was that Vyvanse had a slow ramp up (also a slow ramp down, which was helpful vs. the crash we had with Concerta) and our son wasn’t fully attentive until 9 am or so, 1.5 hours into the school day. We’ve had better luck with FocalinXR, but it’s our 4th drug. It’s amazing to me how different each kid’s experiences are with these drugs.